Reports of melatonin poisoning in kids have increased 530% since 2012

Getty Images
·6 min read

Melatonin is an increasingly popular sleep aid — and an increasingly common cause of calls to poison control centers, new research shows. Reports of kids unintentionally ingesting melatonin supplements rose more than 500% in the last 10 years, researchers found.

The study is a reminder that even over-the-counter supplements can be a cause for concern, and that parents should take care to keep them away from children.

Increase in calls about melatonin and kids

For the new study, published this week in the Center for Disease Control and Prevention's Morbidity and Mortality Weekly Report, researchers looked at data from poison control centers about calls involving melatonin and children.

They found that, between 2012 and 2021, reports increased by 530%. In 2012, there were 8,337 calls, which jumped to 52,563 in 2021. In total, the researchers found 260,435 reports over that 10-year period of kids taking too much melatonin, with the majority of cases being unintentional.

"There is this strikingly large increase in melatonin ingestions in children and adolescents," lead study author Dr. Karima Lelak told TODAY. Her previous work, published last year in Pediatrics, found that, for the first time, in 2020, poison control center calls for kids ingesting melatonin outnumbered those for ibuprofen.

But it’s not just that kids are getting sick. Some of them are also getting sick enough to be hospitalized: Hospitalizations associated with kids taking melatonin also increased during the past 10 years, and there were two deaths, both in children under 2 years old.

"Most kids that ingest melatonin, there are no symptoms," noted Lelak, who is a pediatric emergency physician at Children’s Hospital of Michigan.

That's why the increase in hospitalizations, in addition to overall cases, is particularly alarming.

"The dogma around melatonin has always been that, within reason, it's relatively safe," Dr. Craig Canapari, director of the Pediatric Sleep Medicine Program at the Yale School of Medicine, told TODAY. So the fact that serious complications and even deaths can occur with too much melatonin is "an important take-home message" from the study, he said.

Could the COVID-19 pandemic be a factor?

The new study found that reports to poison control centers for kids ingesting melatonin have steadily increased over the last 10 years, Lelak explained. But the largest annual increase occurred between 2019 and 2020, she said. "It just so happened that it coincided with the pandemic."

It's just speculation for now, but there are likely two major factors contributing to that, the experts said. First, stress during the pandemic likely led to increases in sleep disturbances, causing people to turn to sleep aids like melatonin more frequently. And, second, remote learning meant that kids were simply at home more often than usual.

Families keeping more melatonin around combined with more opportunities for kids to find the supplements could be the driving forces behind the increase, Lelak said.

"For many children and families, being totally online is associated with a significant incidence of insomnia, sleep difficulties and irregular sleeping patterns," Canapari said.

How to keep kids safe

Knowing that the vast majority of the melatonin ingestion cases in the study were unintentional and virtually all of them occurred in the home, "the No. 1 most important thing is safe storage," Lelak said.

"It's very easy to put melatonin on our nightstand where we can take it before bed," she added, but it's better to put in a medicine cabinet or lockbox that's out of kids' reach — as you should for all medications.

It might be tempting to think of melatonin supplements, which contain a synthetic version of a hormone the body makes naturally, as something that's inherently safer than prescription medications. But, as this study emphasizes, just because it's an over-the-counter supplement doesn't mean it's harmless. "These things all have costs and benefits," Canapari said. "And people have to think as critically about a 'natural' supplement as they would about a prescribed medication."

The new study didn't specifically look at different formulations of melatonin supplements, but it's been well-documented that supplements sold as gummies or chewables are likely to be more enticing to kids than other forms.

"I have a child, so I know he is more likely to want to take something in colorful gummy form than a pill or a bottle," Lelak noted.

Canapari agreed: “Most kids don’t object to taking a gummy, but a gummy is literally candy,” he said. "Like any medication, parents need to keep it in a safe place."

Symptoms of melatonin overdose in a child

While most of the kids involved in the calls to the poison control center over the past 10 years did not require medical attention or even develop symptoms, you should still call the poison control center at 1-800-222-1222 if you you suspect your child may have unintentionally ingested melatonin.

"There is a medical professional on the other end that will guide (you) and answer all of your questions,” Lelak said.

For children who do develop symptoms, symptoms vary, but the most common ones to be aware of are abdominal pain, nausea and excessive tiredness.

Is melatonin safe for kids?

Canapari frequently recommends adults and children use melatonin when having sleep issues but noted that he also recommends behavioral changes along with the medication.

“You can’t medicate yourself out of poor sleep hygiene,” he said. In particular, it's crucial to limit screen time before bed, to have a consistent bedtime that makes sense with kids' schedules and to create a regular bedtime routine, Canapari explained.

If you do choose to give your child melatonin, keep track of the dose, Canapari advised. Different products may have different concentrations of melatonin. So, for example, a milliliter of one product may contain a milligram of melatonin compared to 3 milligrams in the same amount of liquid from another product.

He also recommended starting with a low dose, such as half a milligram, an hour or two before bed and only increasing by a small amount once a week. Be aware that the right dose for your child could be as small as half a milligram. Don't give children under 3 melatonin without a doctor's guidance, he added.

And know that the actual melatonin content in the bottle may be different than advertised. Canapari pointed to one of the papers referenced in the new study, which found melatonin products may contain far more or less than the amount on the bottle.

Above all, you should treat melatonin like a drug and use it under the instructions of a pediatrician.

Related: